Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
August 22, 2000
Question from New Jersey, USA:
I have a question about rebounding. My eight year old, who has had type 1 diabetes for one and one half years, had a bedtime blood sugar of 54 mg/dl (3 mmol/L). He had 4 ounces of juice and a snack of cheese, crackers and milk. When we retested at 10:15 pm, he has 150 mg/dl (8.3 mmol/L). I woke at 1:30 am to test him and he was 569 mg/dl (31.6 mmol/L), so I gave him 1 unit of Humalog and re-tested at 2:30 AM. He was 353 mg/dl ( 19.6 mmol/L), at 4:00 am he was 329 mg/dl (18.3 mmol/L), and, 8:00 AM he was 298 mg/dl (16.6 mmol/L). How low would he have to go to have a rebound? Is it better to rebound? Is there any more sensitivity to giving insulin after a rebound? If he hadn't rebounded, what would have been the likely scenario?
The real question is: was he even lower before the 54 mg/dl (3 mmol/L)? The dilemma with diabetes care is that we do see rebound where the low is followed by high and often very high numbers. The story you are telling is common. What to do? Really there is nothing to do: you can’t avoid all the lows, but do try to realize that after it happens you might see a high. One specialist writes that a low is the best predictor of another low: so be aware after a low that you might see another. Likewise, the blood glucose awareness training where you actually think about how you are feeling, and even try to guess glucoses before you test, might help the eight year old child become more aware of the lows before they get so low he rebounds to 500 mg/dl (27.8 mmol/L) or more.
Good luck; this the hardest part of diabetes in children.